Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Tallahassee, FL

August 28, 2000Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 28, 2000, 3:36 PM CDT for Holmes County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 3:36 PM CDT (20:36 UTC)
Expired
Aug 28, 2000, 4:00 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Holmes County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 282036
SVRTLH
FLC059-282100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN FLORIDA

* UNTIL 400 PM CDT

* AT 336 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  IZAGORA...OR ABOUT 8 MILES SOUTH OF GENEVA...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM CDT...
  PITTMAN...MILLER CROSSROADS
  IZAGORA
  BARKER STORE

LAT...LON 3096 8570 3094 8598 3074 8600 3078 8576

.END
7 TREXLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:10 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 28, 2:10 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT MON AUG 28 2000

WATER VAPOR IMAGERY SHOWS UPPER LOW OVER EASTERN NORTH CAROLINA
WITH MID TO UPPER LEVEL DRY AIR PUSHING SOUTHWARD THROUGH CENTRAL
FLORIDA. ANOTHER UPPER LOW CAN BE SEEN SPINNING OVER THE FLORIDA
KEYS. 17Z MSAS PLACES HIGH CENTERED OVER SOUTHERN LA WITH AN E-W
RIDGE EXTENDING ACROSS THE GULF COAST STATES INCLUDING MY ENTIRE
CWA. WEAK SURFACE LOW EAST OF MELBOURNE WITH A FEW BANDS OF
CONVECTION ROTATING INLAND OVER THE COASTAL COUNTIES FROM THE CAPE
SOUTH TO NEAR WEST PALM BEACH. CLOSER TO HOME...ONLY AN ISOLATED
SHOWER OVER THE COASTAL WATERS MOVING SOUTH. METARS AND VISIBLE
IMAGERY SHOW PARTLY CLOUDY AND HAZY CONDITIONS ACROSS THE REGION.

MODELS: MODELS SHOW SOME DISPARITY IN THE UPPER LEVEL PATTERN...
HOWEVER...THE TREND THROUGH 48 HOURS IS GENERALLY THE SAME. THE AVN
WAS THE ONLY MODEL TO PICK UP ON THE UPPER LOW OVER THE KEYS...EVEN
SO...IT DAMPENS THIS FEATURE OUT BY 18Z. LOOKING AT WATER VAPOR
IMAGERY...THE AVN SEEMS TO HAVE A BETTER HANDLE ON THE POSITION OF
THE UPPER LOW OVER THE MID-ATLANTIC. THE UPPER LOW IS FORECAST TO
DROP SOUTHWARD AND OPEN UP WITH A DEEP TROUGH EXTENDING SOUTH TO THE
NORTHERN OR CENTRAL BAHAMAS BY 12Z TUE. ALL THREE MODELS THEN CLOSE
OFF A MUCH BROADER LOW CENTERED EAST OF FLORIDA BY 00Z WED. THE
UPPER LOW GRADUALLY DIMINISHES OFF THE SOUTHEAST U.S. AS HIGH
PRESSURE OVER THE WESTERN ATLANTIC AND CENTRAL U.S. BRIDGES THE GAP
AND CENTERS OVER THE SOUTHEASTERN CORNER OF THE U.S BY 18Z WED WITH
A RIDGE OVER THE NATION EAST OF THE ROCKIES. AT THE SURFACE...THE
MODELS DIFFER ON HANDLING THE AFOREMENTIONED LOW EAST OF CENTRAL
FLORIDA. THE AVN IS VERY AGGRESSIVE IN SPINNING UP A 1002MB LOW AND
POSITIONING IT ABOUT 200 MILES EAST OF BRUNSWICK BY 12Z WED WITH
DEEP LAYER WRAP AROUND MOISTURE ACROSS THE EASTERN HALF OF MY CWA.
THE ETA AND NGM ARE BENIGN WITH THIS FEATURE...INSTEAD SHOW
GENERALLY HIGH PRESSURE OVER THE REGION WITH A FEW WEAK LOW  CENTERS
DROPPING OUT OF GEORGIA WITH DEEP LAYER MOISTURE WELL TO THE SOUTH
AND EAST OF MY CWA THOUGH 12Z WED.

FORECAST:
MODELS SHOW VIGOROUS SHORT WAVE OVER THE CAROLINAS MOVING SOUTHEAST
AND OFF THE COAST BY TOMORROW MORNING. ALL DEEP LAYER MOISTURE AND
ASSOCIATED PRECIP SHOULD STAY WELL TO THE EAST OF MY CWA. POPS FOR
THIS "EVENING" WILL BE EITHER NIL OR SLIGHT CHANCE BASED ON RADAR
COVERAGE AT PRESS TIME. OTHERWISE...PARTLY CLOUDY TO MOSTLY CLEAR
WITH PATCHY FOG DEVELOPING TOWARD MORNING MOST ZONES. TUESDAY...THE
MEAN 1000 TO 700MB FLOW WILL BE NORTHWEST >10 KNOTS WHICH FOR SEA
BREEZE CLIMATOLOGY PURPOSES...PROVIDES GENERALLY CHANCE POPS
THROUGHOUT THE CWA WITH MAYBE THE EXCEPTION BEING THE VALDOSTA
REGION (SLIGHT CHANCE). ETA MODEL FORECAST SOUNDINGS SHOW PWAT
INCREASING TOMORROW AFTERNOON TO NEAR 2.0 IN WITH CAPE >4000 J/KG.
WILL GO WITH CHANCE POPS ACROSS THE BOARD TUESDAY WITH A LOWER
PERCENTAGE OVER THE GA ZONES AND DROP POPS TO SLIGHT CHC FOR TUESDAY
"EVENING" FOR WEDNESDAY...WILL NOT EXCEPT RAPID DEVELOPMENT OF
SURFACE LOW EAST OF FLORIDA JUST YET. HOWEVER...WITH THE MEAN
1000-700 MB FLOW BECOMING NE >10 KNOTS WE MAY SEE AN INCREASE IN
CONVECTION ACROSS MOST OF THE CWA EITHER WAY. FOR NOW...WILL KEEP
POPS IN THE UPPER END OF THE CHANCE CATEGORY WITH AN INCREASE IN
CLOUD COVER AT LEAST OVER THE BIG BEND ZONES AND LET NEXT SHIFT MAKE
THE DECISION AFTER THE BENEFIT OF ANOTHER MODEL RUN.

MAV/FWC TEMPS: DISAGREEMENT AT A FEW OF OUR FORECAST POINTS. MAV
LOOKS TOO HOT AT DHN TUESDAY (100) WITH FWC SHOWING (94). OTHERWISE
MAV GENERALLY A FEW DEGREES ON THE COOL SIDE FOR MAX TEMPS. MIN
TEMPS IN GOOD AGREEMENT. WILL BLEND TEMPS WHERE THEY DIFFER.

MARINE: WINDS WILL BE WEST TO NORTHWEST THROUGH TUESDAY BECOMING
EAST OR NORTHEAST ON WEDNESDAY. WINDS SHOULD STAY BELOW 15 KNOTS
WITH SEAS LESS THAN 4 FEET.

FIRE WEATHER - NO HIGHLIGHTS EXPECTED.

THANKS JAX FOR THE COORDINATION

PRELIMINARY NUMBERS...
TLH  072/096 072/093 1424
PFN  078/093 077/090 1323
DHN  073/096 072/091 1223
ABY  071/094 071/089 0323
VLD  072/095 070/090 0323

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:00 PM CDTSevere Thunderstorm WarningTAEHolmes30 min
Aug 28, 4:27 PM CDTSevere Thunderstorm WarningTAEWalton63 min
Aug 28, 5:38 PM CDTSevere Thunderstorm WarningTAEWalton37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.